Medical questions & health advice by board certified doctors
"What should I do about stool blockage?"
pain medication has caused frequent constipation. This time, I cannot get anything out and i am also unable to urinate. I think there is a large piece in a position that is affecting my bladder and also preventing it from coming out or too large to come out normally.
It sounds like you are experiencing very severe constipation, which is unfortunately a common complication of pain medications. The symptoms you are describing of how the constipation is affecting your ability to urinate are common in the more severe cases of constipation. At this point, I think you must get in to see your primary care doctor, or go to an emergency room, for immediate evaluation. When constipation gets this severe, it is very unlikely to respond to the sorts of home treatments you might use, such as drinking more water or taking fiber. Also, when constipation starts to affect the ability to urinate, this can be an emergency, since expansion of the bladder with urine that you cannot expell can potentially lead to infections or cause damage to the kidneys. There are multiple potential treatments that your doctor might employ to treat the constipation, including enemas or other strong medications to break up the stool and relieve the constipation. Also, if you are unable to urinate, they may need to place a urinary catheter up into your bladder to help drain the urine and relieve the pressure. Get in to see your doctor or go to an emergency room right away!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.